Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 309, NWS Dodge City, KS

July 20, 20184 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2018, 5:27 PM CDT for 4 counties in Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 5:27 PM CDT (22:27 UTC)
Expired
Jul 20, 2018, 6:15 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 153 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
2101 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS53 KDDC 202227
SVRDDC
KSC067-129-187-189-202315-
/O.NEW.KDDC.SV.W.0309.180720T2227Z-180720T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
527 PM CDT FRI JUL 20 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Morton County in southwestern Kansas...
  Southwestern Grant County in southwestern Kansas...
  Southeastern Stanton County in southwestern Kansas...
  Northwestern Stevens County in southwestern Kansas...

* Until 615 PM CDT.

* At 526 PM CDT, a severe thunderstorm was located 9 miles north of
  Richfield, moving east at 15 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3730 10177 3745 10182 3761 10144 3726 10142
TIME...MOT...LOC 2226Z 253DEG 15KT 3739 10172 

HAIL...<.75IN
WIND...70MPH
 
$$

RBURG
2 follow-up statements
546 
WWUS53 KDDC 202249
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
549 PM CDT FRI JUL 20 2018

KSC067-129-187-189-202315-
/O.CON.KDDC.SV.W.0309.000000T0000Z-180720T2315Z/
Morton KS-Grant KS-Stanton KS-Stevens KS-
549 PM CDT FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN MORTON...SOUTHWESTERN GRANT...SOUTHEASTERN STANTON
AND NORTHWESTERN STEVENS COUNTIES...

At 548 PM CDT, a severe thunderstorm was located 10 miles south of
Big Bow, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Morton...southwestern Grant...southeastern Stanton and
northwestern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3730 10172 3747 10172 3757 10145 3726 10142
TIME...MOT...LOC 2248Z 253DEG 15KT 3742 10161 

HAIL...<.75IN
WIND...60MPH
 
$$

RBURG
817 
WWUS53 KDDC 202311
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
611 PM CDT FRI JUL 20 2018

KSC067-129-187-189-202320-
/O.EXP.KDDC.SV.W.0309.000000T0000Z-180720T2315Z/
Morton KS-Grant KS-Stanton KS-Stevens KS-
611 PM CDT FRI JUL 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORTON...
SOUTHWESTERN GRANT...SOUTHEASTERN STANTON AND NORTHWESTERN STEVENS
COUNTIES WILL EXPIRE AT 615 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However gusty 
winds of around 55 mph are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3730 10172 3747 10172 3757 10145 3726 10142
TIME...MOT...LOC 2310Z 253DEG 15KT 3745 10150 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:19 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 1:19 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
119 PM CDT Fri Jul 20 2018

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Saturday)
Issued at 1159 AM CDT Fri Jul 20 2018

A hot and muggy Friday will end the work week with afternoon high
temperatures swelling into the low to mid 100s with dewpoints in
the 60s for most of the CWA. Heat index values will be pushing
110F for the southeastern counties late this afternoon where
dewpoints will be the highest. Late afternoon and evening
thunderstorms look to develop along a surface convergent boundary
across eastern Colorado and into the southwestern counties of the
CWA and progging to the east through the evening and into the
early night time hours ending by midnight pushing east out of the
area into south central and southeastern Kansas. Due to the high
dewpoint temperatures and increasing afternoon high temperatures,
CAPE values will push into the 2000 J/kg range providing enough
instability to create a severe weather event, mainly with winds
but large hail is a possibility as well as the storms track
eastward effecting the southern half of the CWA. This looks to be
possible similar setup to the previous evening's severe weather
event but not as widespread to the north mainly effecting southern
counties along the aforementioned surface boundary and good
enough low level shear values in the 20-30kt range.

Once the thunderstorm activity comes to an end by midnight pushing
east out of the viewing area, expect clearing skies by day break
with only lingering high level cirrus in its wake. Low
temperatures will start off muggy and warm once again in the low
70s and near ambient air dewpoints as well. Will will stay
relatively light out of the south to southeast over night and
through the day Saturday in the 10-15mph range with isolated 20mph
gusts possible under a fairly weak pressure gradient across the
CWA. With the aforementioned surface boundary pushing south and
southeast of the area into eastern portions of Kansas and into
Oklahoma, high temperatures will not be as hot as it has been with
low 90s in the northern counties and mid 90s to the southwestern
portions of the CWA. Most of the area will remain dry to start the
weekend with general thunderstorms possible along the far
southwestern counties along the Colorado border being more of an
air mass activity set up where the warmest temperatures will be
Saturday afternoon and into the early part of Saturday evening. No
severe weather is expected with the main hazards being lightning
and isolated heavy down pours is the scenario plays out as models
are indicating for this area.

.LONG TERM...(Saturday night through Friday)
Issued at 100 PM CDT Fri Jul 20 2018

Sunday will start off muggy and warm once again, as will be the
theme throughout the entire weak. An upper level high will be
centered over the dessert southwest near the four corner region
allowing a series of minor short wave troughs to propagate across
the northern Rockies and high plains over the course of the
next week. High temperatures will push back into mid to upper 90s
and breaking 100 near the Oklahoma border. Precipitation chances
look to be minimal again similar to Saturday along the western
counties of the CWA in areas with the strongest day time heating
allowing for increased instability under an air mass type setup
with weak flow aloft, none of which are expected to be severe with
only lightning and isolated areas of heavier downpours possible if
the scenario pans out.

Monday looks to be the best day for precipitation, mainly in the
afternoon and evening hour time frame as a frontal boundary pushes
through the area bring a brief change to northerly flow at the
surface and more seasonably temperatures. Afternoon high
temperatures will only be in the mid to upper 80s with low 90s in
the southeastern counties due to the aforementioned surface
boundary pushing through later in the day after peak heating time.
PoPs will be in the 30s and 40s across much of the CWA with
widespread thunderstorm chances for much of the area due to the
ample low level moisture advection with the southeast flow ahead
of the system. Severe weather could be possible but too far out at
this time to determine how severe and where, stay tuned for
updates over the weekend.

The weather pattern will return to recent trends with warming
temperatures and every day isolated thunderstorm activity under
weak upper level flow and moist low level flow from the southeast
and the Gulf of Mexico. Afternoon high temperatures will push
back into the low to mid 90s Tuesday and Wednesday and upper 90s
Thursday and Friday for the southern half of the CWA. Low
temperatures will not be as warm being in the mid to upper 60s but
dewpoints still in the 50s and 60s close to the air temperatures
every morning. Winds will stay south to southeasterly all week
with nothing more than 15-20mph gusts throughout due to a weak
pressure gradient and high pressure built in from the west over
the Colorado Rocky Mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1149 AM CDT Fri Jul 20 2018

VFR conditions will prevail for all locations throughout the
entire period over the next 24 plus hours. Winds will be weak out
of the south to southeast less than 12-15kts under a relatively
weak pressure gradient less than 2mb across the entire CWA. VCTS
will be in the areas of GCK and LBL after 23Z and DDC after 00Z as
storms develop in eastern Colorado this afternoon along a surface
convergent boundary and push eastward through the evening and
into the early night time hours ending by 05Z and 06Z
respectively. No other weather elements are expected nor
forecasted for the rest of the period and beyond.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 102  70  94  71 /  20  20   0  10
GCK 101  69  93  69 /  20  20   0  10
EHA 105  70  97  70 /  20  20   0   0
LBL 107  71  96  70 /  20  20   0   0
HYS  94  68  91  69 /  10  10   0  10
P28 103  73  94  71 /  10  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Ksz030>090.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Jul 20, 3:58 AM CDT, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
358 AM CDT Fri Jul 20 2018

KSZ030-031-043>046-061>066-074>081-084>090-210900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
358 AM CDT Fri Jul 20 2018 /258 AM MDT Fri Jul 20 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect for portions of south central Kansas.
See the latest Urgent weather message for more details.

A slight chance of thunderstorms will be possible along the KS/OK
and KS/CO border late this afternoon into this evening. The
strongest storms will be capable of producing hail up to 2 inches
in diameter and wind gusts over 60 mph.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Periodic chances of thunderstorms will be possible this weekend
into next week as weak disturbances move through the area. It is
too early to tell if any of these storms will be severe.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jul 20, 1:36 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
136 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             9 NW BELLEFONT          37.98N 99.75W
07/19/2018  E1.00 INCH       HODGEMAN           KS   PUBLIC

0638 PM     HAIL             11 N BIG BOW            37.73N 101.57W
07/19/2018  E1.00 INCH       STANTON            KS   PUBLIC

&&
Local storm report, Jul 20, 1:39 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
139 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             9 S MANTER              37.39N 101.89W
07/19/2018  E0.88 INCH       MORTON             KS   PUBLIC

0339 PM     TSTM WND GST     4 WNW ELKHART           37.04N 101.97W
07/19/2018  M80 MPH          MORTON             KS   MESONET

            MESONET STATION C8810, 4 WNW ELKHART.

0355 PM     TSTM WND GST     ELKHART AWOS SITE       37.01N 101.89W
07/19/2018  M47 MPH          MORTON             KS   AWOS

            AWOS STATION EHA, ELKHART AWOS SITE.

0628 PM     HAIL             2 NE WRIGHT             37.80N 99.86W
07/19/2018  E4.00 INCH       FORD               KS   NWS EMPLOYEE

            CORRECTS PREVIOUS HAIL REPORT FROM 2 NE
            WRIGHT. MAGNITUDE OF HAIL SIZE CORRECTED IN
            ORDER TO ROUND UP TO 4.0-IN INSTEAD OF DOWN
            TO 3.0-IN BASED ON REPORT OF 3.5-IN HAIL.

0638 PM     HAIL             11 N BIG BOW            37.73N 101.57W
07/19/2018  E1.00 INCH       STANTON            KS   PUBLIC

0643 PM     HAIL             2 NE FT. DODGE          37.75N 99.91W
07/19/2018  E1.00 INCH       FORD               KS   PUBLIC

0709 PM     HAIL             2 N FORD                37.67N 99.76W
07/19/2018  E2.00 INCH       FORD               KS   NWS EMPLOYEE

0709 PM     HAIL             2 N FORD                37.67N 99.76W
07/19/2018  E2.00 INCH       FORD               KS   NWS EMPLOYEE

0719 PM     HAIL             9 NW TICE               37.62N 100.83W
07/19/2018  E1.00 INCH       HASKELL            KS   PUBLIC

0724 PM     HAIL             3 S FORD                37.59N 99.75W
07/19/2018  E1.00 INCH       FORD               KS   PUBLIC

            FACEBOOK POST QUARTER SIZE HAIL.

0731 PM     HAIL             3 S FORD                37.59N 99.75W
07/19/2018  E1.75 INCH       FORD               KS   PUBLIC

            FACEBOOK POST WITH GOLF BALL SOUTH OF FORD.

0739 PM     HAIL             10 S LAKIN              37.79N 101.27W
07/19/2018  E1.00 INCH       KEARNY             KS   PUBLIC

0741 PM     HAIL             11 N SUBLETTE           37.64N 100.87W
07/19/2018  E1.75 INCH       HASKELL            KS   PUBLIC

            FACEBOOK POST GOLF BALL SIZE NORTH OF
            SUBLETTE.

0750 PM     HAIL             11 NE HICKOK            37.66N 101.07W
07/19/2018  E1.25 INCH       HASKELL            KS   PUBLIC

            HALF DOLLAR SIZE.

0800 PM     HAIL             9 NW TICE               37.62N 100.83W
07/19/2018  E1.00 INCH       HASKELL            KS   PUBLIC

0825 PM     TSTM WND GST     GARDEN CITY REGIONAL AI 37.93N 100.72W
07/19/2018  M71 MPH          FINNEY             KS   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM GARDEN CITY REGIONAL AIRPORT. ASOS
            STATION GCK, GARDEN CITY REGIONAL AIRPORT.

0830 PM     HAIL             3 NE PIERCEVILLE        37.92N 100.65W
07/19/2018  E1.75 INCH       GRAY               KS   PUBLIC

            GOLF BALL SIZE.

0835 PM     HAIL             GARDEN CITY             37.98N 100.86W
07/19/2018  E0.25 INCH       FINNEY             KS   EMERGENCY MNGR

            EM REPORTS PEA SIZE.

0845 PM     HAIL             2 NNW GARDEN CITY       38.00N 100.88W
07/19/2018  E1.00 INCH       FINNEY             KS   PUBLIC

            SOCIAL MEDIA QUARTER SIZE.

0857 PM     HAIL             1 W KALVESTA            38.06N 100.30W
07/19/2018  E1.00 INCH       FINNEY             KS   PUBLIC

0919 PM     HAIL             9 SW JETMORE            38.00N 100.01W
07/19/2018  E1.00 INCH       HODGEMAN           KS   PUBLIC

1034 PM     HAIL             9 NW BELLEFONT          37.98N 99.75W
07/19/2018  E1.00 INCH       HODGEMAN           KS   PUBLIC

&&
Special weather statement, Jul 20, 4:50 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
450 PM CDT FRI JUL 20 2018

KSZ074>077-084>087-202245-
Gray KS-Seward KS-Meade KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-
Morton KS-
450 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...MORTON...GRANT...
MEADE...STANTON...STEVENS...SOUTHERN GRAY AND HASKELL COUNTIES UNTIL
545 PM CDT...

At 445 PM CDT, widely scattered thunderstorms were developing across
Morton, Stanton, Grant, Stevens, Gray, Haskell and Meade counties.
As these storms develop they will be moving east at 35 mph.

Wind gusts up to 55 mph will be possible with any of these storms
that do develop through 545 pm.

Locations impacted include...
Liberal, Ulysses, Hugoton, Elkhart, Meade, Johnson City, Sublette,
Satanta, Montezuma, Kismet, Rolla, Moscow, Copeland, Manter,
Richfield, Meade State Park, Missler, Tice, Hayne and Ryus.

LAT...LON 3699 10204 3765 10204 3775 10026 3700 10024
TIME...MOT...LOC 2145Z 262DEG 29KT 3728 10184

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:02 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny43 min
Jul 19, 7:23 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa13 min
Jul 19, 7:27 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward48 min
Jul 19, 7:44 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny21 min
Jul 19, 7:52 PM CDTSevere Thunderstorm WarningDDCFinney, Gray38 min
Jul 19, 8:00 PM CDTSpecial Weather StatementDDCHodgeman45 min
Jul 19, 8:26 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell49 min
Jul 19, 8:33 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell57 min
Jul 19, 8:40 PM CDTSpecial Weather StatementDDCFinney65 min
Jul 19, 8:57 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade48 min
Jul 19, 8:59 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman46 min
Jul 19, 9:32 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman43 min
Jul 19, 10:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee26 min
Jul 19, 10:46 PM CDTSpecial Weather StatementDDCKiowa59 min
Jul 19, 11:01 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt45 min
Jul 20, 4:50 PM CDTSpecial Weather StatementDDCGrant, Haskell, Meade, Morton, Seward, Stanton and 1 more55 min
Jul 20, 5:46 PM CDTSpecial Weather StatementDDCGrant, Haskell, Meade, Morton, Seward, Stanton and 1 more74 min
Jul 20, 6:22 PM CDTSpecial Weather StatementDDCClark, Comanche, Kiowa68 min
Jul 20, 6:57 PM CDTSpecial Weather StatementDDCHamilton, Kearny63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.